Alabama, 2009

Flash Flooding and Damaging Winds in Alabama, January 6 to 7, 2009

January 6 to 7, 2009 · NWS BMX · 16 events in 14 counties and zones

A slow moving frontal system caused several large areas of showers and thunderstorms to move across Central Alabama, during the period from January 5 to January 7. Some of the thunderstorms became severe, producing sporadic wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
1
Property damage
$896,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A slow moving frontal system caused several large areas of showers and thunderstorms to move across Central Alabama, during the period from January 5 to January 7. Some of the thunderstorms became severe, producing sporadic wind damage. Storm total rainfall from the storms ranged from 1 to 3 inches south of Interstate 20, to 3 to 7 inches north of the Interstate. The highest rainfall totals, of over 6 inches, occurred in a broad swath from Walker to Etowah Counties. Numerous locations, again mainly north of Interstate 20, saw significant flash flooding due to the heavy rainfall, which later turned into river flooding that lasted for several more days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 6, 6:05 AM CST, 5 minutes earlier.

Area forecast discussion, Jan 6, 6:05 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 AM CST TUE JAN 6 2009

.SHORT TERM...TODAY AND TONIGHT.

QUASI-STATIONARY FRONT LOCATED CLOSE TO INTERSTATE 20 HAS NOT MOVED
MUCH OVERNIGHT WITH A SOLID AREA OF RAIN NORTH OF I-20. EVEN THOUGH
RAINFALL HAS BEEN STEADY ALL NIGHT ACROSS NORTH ALABAMA...AMOUNTS
HAVE NOT BEEN TOO EXCESSIVE WITH MAXIMUM RADAR ESTIMATED TOTALS
SINCE 6 PM MONDAY BETWEEN 1.5 AND 2.5 INCHES IN A STRIPE FROM
SULLIGENT IN CENTRAL LAMAR COUNTY...EXTENDING NORTHEAST TO JASPER
AND BLOUNTSVILLE. WITH AREAS NORTH OF I-20 EXPECTED TO REMAIN ON THE
COOL SIDE OF BOUNDARY THROUGH TODAY...CURRENT FLASH FLOOD WATCH IN
GOOD SHAPE ALTHOUGH IT MAY NEED TO BE EXTENDED INTO THE EVENING
HOURS. AN ADDITIONAL 2 TO 4 INCHES OF RAINFALL POSSIBLE IN AND NEAR
FLASH FLOOD WATCH AREA.

NOT MUCH CHANGE IN THE PREVIOUS THINKING REGARDING TIMING OR SEVERE
POTENTIAL. I THINK THE PRIMARY MESO-SCALE FEATURE THAT MAY
INFLUENCE AMOUNT OF SEVERE STORMS THIS AFTERNOON IS SURFACE WAVE
FORECAST TO DEVELOP ALONG SURFACE FRONT. LATEST MODELS RUNS SUGGEST
SURFACE LOW MAY BE FORMING SOONER AND FARTHER NORTH...WHICH WOULD
DECREASE LOW LEVEL CONVERGENCE IN WARM SECTOR. MODELS ALSO SHOWING
MAXIMUM QPF STAYING ON COOL SIDE OF ADVANCING COLD FRONT...WITH
MINIMAL CONVECTIVE QPF ALONG BOUNDARY. THIS MAY BE DUE TO THE FACT
THAT LARGE SCALE FORCING IS LOCATED A LITTLE TOO FAR UPSTREAM FROM
SURFACE INSTABILITY. 06Z NAM MODEL DOES HOWEVER BRING FORCING CLOSER
TO INSTABILITY AXIS BY 21Z TODAY. ONE SEVERE WEATHER PARAMETER THAT
IS NOT IN DOUBT IS EXPECTED WIND SHEAR. LOW LEVEL JET OF 55 KNOTS
WILL FORM IN WARM SECTOR THIS AFTERNOON WITH FAVORABLE HODOGRAPHS
FOR ROTATING SUPERCELLS. WARM SECTOR TEMPERATURES WILL WARM INTO THE
LOWER 70S WITH DEWPOINTS IN THE MID 60S. THIS WILL PRODUCE CAPES
NEAR 1000 J/KG.

NAM MODEL IS ALSO SHOWING A LULL IN THE CONVECTIVE ACTIVITY EARLY
THIS EVENING AS VERTICAL FORCING WEAKENS. A SECOND WAVE OF FORCING
THEN DEVELOPS AND APPROACHES SURFACE FRONT BY 06Z. THUS...IT IS
BECOMING INCREASING LIKELY THAT CONVECTIVE LINE COULD INTENSIFY
ACROSS SOUTHEAST ALABAMA BETWEEN 9 PM AND MIDNIGHT.

.LONG TERM...WEDNESDAY THROUGH MONDAY.

LOOKS LIKE ANOTHER SHORT WAVE WILL PASS THROUGH ON WEDNESDAY...THE
FINAL KICK TO CLEAR US OUT. A FEW SHOWERS ARE EXPECTED DURING THE
DAY. WEDNESDAY NIGHT THROUGH FRIDAY NIGHT IS A TEMPERATURE
FORECAST AND USED A BLEND OF GUIDANCE...THICKNESS AND GENEROUS
TWEAKING TO GET AVERAGE TO SLIGHTLY ABOVE AVERAGE TEMPERATURES.

HIGH PRESSURE WILL SHIFT OFF THE EAST COAST FRIDAY NIGHT WITH
MODEST RETURN FLOW AHEAD OF ANOTHER COLD FRONT WHICH IS SCHEDULED
TO ARRIVE ON SATURDAY. A FEW SCATTERED SHOWERS WILL BE POSSIBLE
FROM LATE SATURDAY MORNING THROUGH THE EARLY EVENING. THE AIRMASS
BEHIND THIS FRONT SHOULD BE COOL ENOUGH TO KEEP US AT OR SLIGHTLY
BELOW CLIMATOLOGICAL AVERAGE THROUGH MONDAY.

SOME UNCERTAINTIES WITH PRECIPITATION CHANCES AT THE END OF THE
PERIOD. THE GFS CONTINUES ADVERTISING A LOW COMING OUT OF THE
WESTERN GULF BRINGING US ANOTHER GOOD ROUND OF RAIN...OR SOMETHING
WINTRY...ON TUESDAY...WHILE THE ECMWF KEEPS US DRY. ENSEMBLES TEND
TO FAVOR THE ECMWF HERE.

&&

.AVIATION...12Z TAF DISCUSSION.

A WARM FRONT EXTENDS ALONG THE I-20 CORRIDOR. NORTH OF THE
FRONT...SHOWERS WILL PERSIST THROUGH 18Z. THIS WILL MAINLY IMPACT
BHM. IFR CIGS HAVE COME AND GONE AT SEVERAL SITES OVERNIGHT. IFR
CIGS WILL BE PREVAILING CONDITION THRU 15Z BECOMING MVFR AFTER 15Z.
VSBYS ARE VFR EXCEPT IN RAIN AREAS ALONG AND NORTH OF WARM FRONT
WHERE VSBYS ARE MVFR. INCLUDED LLWS FOR SITES BHM AND TCL WHICH ARE
NEAR WARM FRONT.

LOW CONFIDENCE IN FORECAST BEYOND 18Z AS THUNDERSTORMS INCREASE OVER
WEST ALABAMA AND SURFACE FRONT MOVES INTO REGION. SOUTHERLY FLOW
WILL INCREASE TO NEAR 50 KNOTS AT 2000 FEET AGL AS LOW LEVEL JET
SETS UP OVER AREA. BY 21Z EXPECT DETERIORATING CONDITIONS AT
BHM...TCL...AND EET AS FRONT MOVES INTO AREA FROM THE WEST.
WIDESPREAD SHOWERS AND TSTMS WILL CREATE WIDE FLUCTUATIONS IN CIGS
AND VSBYS...BUT GENERAL TREND WILL BE FOR CIGS LOWERING TO IFR IN
POST FRONTAL COOLER AIR MASS.

SEVERE STORMS ALSO POSSIBLE THIS AFTERNOON FOR AREAS SOUTH OF I-20
WITH WIND GUSTS TO 50 KNOTS. A SQUALL LINE WILL LIKELY DEVELOP LATER
THIS AFTERNOON NEAR I-65 AND MOVE ACROSS EAST ALABAMA DURING THE
EVENING HOURS.

58/ROSE

&&

.HYDROLOGY...

FLOOD WARNINGS CONTINUE FOR THE TOMBIGBEE RIVER AT BEVILL LOCK
AND DAM. THE 2 AM STAGE WAS NEAR 114 FT WITH FLOOD STAGE AT 122
FEET. THE CURRENT FORECAST IS FOR THE RIVER TO RISE TO NEAR 127
FEET BY EARLY THURSDAY MORNING AND THEN BEGIN A SLOW FALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     65  47  51  33  52 /  90 100  50  10  10
ANNISTON    67  49  54  35  54 /  80 100  50  10  10
BIRMINGHAM  65  47  52  38  55 / 100 100  40  10  10
TUSCALOOSA  64  47  54  37  58 / 100 100  30   0   0
CALERA      69  48  53  37  57 / 100 100  40   0   0
AUBURN      71  53  56  38  57 /  50 100  50   0   0
MONTGOMERY  74  54  57  36  61 /  60 100  40   0   0
TROY        73  55  59  39  63 /  50  90  30   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 PM TODAY NORTH OF LINE FROM
ALICEVILLE...TO BIRMINGHAM...TO CENTRE.

&&
Hazardous weather outlook, Jan 5, 6:50 PM CST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 PM CST MON JAN 5 2009

ALZ011>015-017>050-070045-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
650 PM CST MON JAN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

WIDESPREAD MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE ACROSS
CENTRAL ALABAMA TONIGHT AND MUCH OF THE DAY TUESDAY. THE AREA WITH
THE POTENTIAL TO RECEIVE THE MOST RAINFALL...UP TO 4 INCHES...IS
ROUGHLY ALONG AND NORTH OF INTERSTATE 20. A FLASH FLOOD WATCH IS
IN EFFECT FROM 9 PM CST MONDAY THROUGH 6 PM TUESDAY FOR THESE
AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON TUESDAY...FROM
THE CITIES OF ALICEVILLE...BIRMINGHAM...TALLADEGA...AND WEDOWEE...
SOUTHWARD.  THE PRIMARY THREAT TIME IS BETWEEN THE HOURS OF NOON AND
10 PM. THE GREATEST THREAT WILL BE FROM DAMAGING WINDS ASSOCIATED
WITH BOW ECHOES. HOWEVER...TORNADOES WILL ALSO BE POSSIBLE WITH THE
STRONGER STORMS. FLASH FLOODING WILL ALSO BE A CONCERN ROUGHLY ALONG
AND NORTH OF INTERSTATE 20 THROUGH 6 PM TUESDAY.

SEVERE STORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A STRONG
COLD FRONT TUESDAY MORNING AND AFTERNOON NEAR THE ALABAMA...
MISSISSIPPI STATE LINE...AND MOVE EASTWARD THROUGH THE DAY.
WHILE WIND PROFILES APPEAR FAVORABLE FOR WIDESPREAD DEVELOPMENT OF
STRONG STORMS...QUESTIONS REMAIN ABOUT AVAILABLE INSTABILITY.
HOWEVER...THERE IS NOW SOME CONCERN THAT A FEW BREAKS IN THE CLOUDS
MAY OCCUR IN THE WARM SECTOR OVER SOUTHERN PORTIONS OF CENTRAL
ALABAMA...WHICH WOULD RAPIDLY DESTABILIZE THE ATMOSPHERE AND SUPPORT
THE DEVELOPMENT OF ISOLATED SUPERCELLS. STAY TUNED TO NOAA WEATHER
RADIO OR YOUR LOCAL MEDIA FOR UPDATES ON THIS DEVELOPING SITUATION.

HEAVY RAINFALL ACROSS PORTIONS OF NORTHERN MISSISSIPPI AND NORTHERN
ALABAMA MAY CONTRIBUTE TO RIVER RISES AND POSSIBLE FLOODING IN THE
TOMBIGBEE RIVER BASIN WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
LIKELY BE NEEDED TUESDAY AND TUESDAY NIGHT.

The radar

The Birmingham radar (KBMX), 88 km away, was scanning. The volume nearest the first event began at 12:11 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 6 thunderstorm wind. Local standard time, as filed.

Flash Flood, Blount

When
January 6, 6:10 AM CST to 9:00 PM CST
Where
Blount County, 0.59 mi NNW of Allgood to 1.02 mi SE of Champion
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
33.927, -86.505

Heavy rainfall produced flooding at several locations across Blount County. Several roads in the city of Oneonta had to be closed due to high water. A section of CR-30 near Susan Moore was washed out. Flooding was also reported on Tumlin Drive, southwest of Hayden. One woman had to be rescued after her vehicle was swept away near Oneonta, and another motorist in the same area was rescued after having their vehicle become encircled by flood waters. At least two mobile homes were heavily damaged by flood waters.

Flash Flood, Tuscaloosa

When
January 6, 10:00 AM CST to 8:00 PM CST
Where
Tuscaloosa County, 1.33 mi SSW of Moores Bridge to 3.42 mi NNW of Echola
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.431, -87.786

Heavy rainfall produced flooding at several locations across the northern half of Tuscaloosa County. Binion Creek overflowed its banks, causing a section of Old Fayette Road to become closed. At least a dozen other roads were closed due to flood waters.

Flash Flood, Etowah

When
January 6, 11:15 AM CST to 9:30 PM CST
Where
Etowah County, 3.13 mi NE of Pana to 0.74 mi NNE of Crudup
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
34.064, -86.244

Heavy rainfall produced flooding at several locations across Etowah County. Flood waters helped wash away a culvert and underlying water line northwest of the city of Attalla. A private dam near the Gallant Community broke, producing up to 12 feet of flooding in the area, and causing about a dozen houses to be evacuated. Around 12 roads in the county were closed due to flood water.

Flash Flood, St. Clair

When
January 6, 12:01 PM CST to 9:30 PM CST
Where
St. Clair County, 1.89 mi SE of Whitney to 2.05 mi E of Caldwell
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.852, -86.276

Heavy rainfall produced flooding at several locations across Saint Clair County. Several roads became impassable due to high water, and had to be closed.

Flash Flood, Fayette

When
January 6, 12:30 PM CST to 9:00 PM CST
Where
Fayette County, 1.37 mi N of Fayette to 1.23 mi N of Fayette
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.700, -87.829

Heavy rainfall produced flooding at several locations across Fayette County. At least one business on Temple Avenue, in the city of Fayette, was damaged due to flood waters.

Flash Flood, Cherokee

When
January 6, 1:15 PM CST to 10:30 PM CST
Where
Cherokee County, 1.3 mi ESE of Centre to 0.97 mi WSW of Centre Muni Arpt
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.141, -85.660

Heavy rainfall produced flooding at several locations across Cherokee County. Around a half a dozen roads were closed due to high water. One car on Park Street, in the city of Centre, was swept away by flood waters, briefly trapping its occupant.

Flash Flood, Lamar

When
January 6, 2:00 PM CST to 9:00 PM CST
Where
Lamar County, 4.91 mi WNW of Crews to 3.68 mi W of Molloy
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.932, -88.207

Heavy rainfall produced flooding at numerous locations across Lamar County. Close to 40 roads were closed due to high water, including 10 that were completely washed out. Just east of Vernon, 3 people were rescued without injury after their car was caught in fast moving flood waters.

Flash Flood, Pickens

When
January 6, 2:00 PM CST to 9:00 PM CST
Where
Pickens County, 1.88 mi WNW of Pickensville to 6.08 mi SSW of Pickensville
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.237, -88.301

Heavy rainfall produced flooding at several locations across Pickens County. At least 5 roads were closed due to high water, and 2 bridges were washed out. Flash flooding caused a bridge to wash out on Antioch Chuch Road, over Buncomb Creek. A mother and child subsequently drove off the washed out roadway, and drowned in the flood waters. A second vehicle following behind also drove into the creek at the same place, but the occupants were successfully rescued.

Flash Flood, Walker

When
January 6, 2:00 PM CST to 8:00 PM CST
Where
Walker County, 1.19 mi ESE of Manchester to 1.05 mi NW of Manchester
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
33.893, -87.281

Heavy rainfall produced flooding at several locations across Walker County. A bingo hall east of Jasper became flooded, and around 70 people had to be rescued. Bevill Road near Cordova became flooded, cutting off access to an apartment complex and trapping some of its residents. Four more people, including a 4 year old boy, were trapped by flood waters on Mitchell Road, south of the Boldo Community. The child and 2 of the adults were treated for possible hypothermia. The flood evolved into a river flooding situation, especially on the Mulberry Fork and Warrior River, and took several more days to completely receed.

Flash Flood, Winston

When
January 6, 3:30 PM CST
Where
Winston County, 0.72 mi E of Lynn to 1.44 mi SE of Lynn
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.052, -87.538

Heavy rainfall washed out a bridge on CR-347, near the Lynn Community.

Thunderstorm Wind, Shelby

When
January 6, 3:30 PM CST
Where
Shelby County, 2.34 mi E of Pelham
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.279, -86.780

A few trees were blown down on CR-11, and CR-334.

Thunderstorm Wind, Shelby

When
January 6, 3:34 PM CST
Where
Shelby County, 1.95 mi ENE of Westover
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.359, -86.518

Several power lines were blown down on Westover Road.

Thunderstorm Wind, Cherokee

When
January 6, 3:45 PM CST
Where
Cherokee County, 0.57 mi E of Centre
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.150, -85.670

Several trees were blown down across the county, including around the city of Centre.

Thunderstorm Wind, Bibb

When
January 6, 3:56 PM CST
Where
Bibb County, 0.36 mi SSE of Six Mile
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.015, -86.997

Several trees were blown down near Deer Creek Road, and Bulldog Bend Road.

Thunderstorm Wind, Calhoun

When
January 6, 5:00 PM CST
Where
Calhoun County, 1.8 mi NE of (Anb)anniston Calhou
Measured
74 kt (85 mph) estimated gust
Property damage
$160,000
Reported by
NWS Storm Survey
Coordinates
33.600, -85.830

A few dozen large trees were uprooted or snapped along a 1.5 mile long, half mile wide, swath of damage near the city of Oxford. One mobile home was destroyed when a tree fell on it, and an apartment complex also sustained damage from falling trees. In all, at least 3 dozen structures sustained varying degrees of damage, most of it roof damage. Maximum winds were estimated around 85 mph, although most locations experienced winds around 50 mph.

Thunderstorm Wind, Bullock

When
January 7, 12:06 AM CST
Where
Bullock County, 0.36 mi WSW of Perote
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.948, -85.706

Several trees were blown down near the Perote Community.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Pickens2009-01-0627FemaleVehicle/Towed TrailerDirect
Flash Flood, Pickens2009-01-061MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152601, 152623, 152624, 152625, 152626, 152627, 152628, 152629, 152630, 152631, 152632, 152633, 152634, 152635, 152636, 152637.